Alert archive / Arizona / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 43, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 29, 2012, 5:25 PM MST for La Paz County, Yuma County, Arizona. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2012, 5:25 PM MST (00:25 UTC)
- Expired
- Aug 29, 2012, 6:00 PM MST
- In force
- 35 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
Counties La Paz County, AZ, Yuma County, AZ
The radar
The Yuma radar (KYUX), 101 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 0.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1190 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1814 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
960 WUUS55 KPSR 300025 SVRPSR AZC012-027-300100- /O.NEW.KPSR.SV.W.0043.120830T0025Z-120830T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 525 PM MST WED AUG 29 2012 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL YUMA COUNTY IN SOUTHWEST ARIZONA... SOUTHWESTERN LA PAZ COUNTY IN WEST CENTRAL ARIZONA... * UNTIL 600 PM MST * AT 517 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. IN ADDITION...DENSE BLOWING DUST MAY ACCOMPANY THIS SEVERE STORM. THIS STORM WAS LOCATED OVER SOUTH CENTRAL LA PAZ COUNTY...OR 27 MILES NORTH OF MARTINEZ LAKE...AND MOVING NORTHWEST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT HIGHWAY 95 NORTH OF THE YUMA PROVING GROUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO DAMAGING WINDS...FREQUENT DEADLY LIGHTNING AND HEAVY RAIN IS OCCURRING. MOTORISTS TRAVELING BETWEEN YUMA AND QUARTZSITE SHOULD BE PREPARED TO PULL OFF THE ROADWAY AND PARK DUE TO VERY HAZARDOUS DRIVING CONDITIONS. && LAT...LON 3340 11455 3356 11433 3329 11409 3321 11430 TIME...MOT...LOC 0021Z 139DEG 5KT 3334 11429 $$ AJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 4:35 PM MST, 50 minutes earlier.
Area forecast discussion, Aug 29, 4:35 PM MST, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 435 PM MST WED AUG 29 2012 .UPDATE...TO AVIATION DISCUSSION... .SYNOPSIS... HIGH PRESSURE ACROSS THE SOUTHERN ROCKIES WILL WEAKEN...RESULTING IN NEAR NORMAL TEMPERATURES THROUGH THE END OF THE WEEK. ABOVE NORMAL TEMPERATURES WILL RETURN BY SUNDAY AND LAST INTO EARLY NEXT WEEK AS STRONG HIGH PRESSURE BECOMES REESTABLISHED ACROSS THE DESERT SOUTHWEST. RAIN CHANCES WILL GENERALLY REMAIN AT OR BELOW NORMAL FOR ANY GIVEN LOCATION FOR THE NEXT WEEK...HOWEVER ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE SPREADING FROM SOUTHEAST CALIFORNIA INTO ARIZONA HEADING INTO THE WEEKEND. && .DISCUSSION... HIGH PRESSURE WAS BEGINNING TO RETREAT NORTHEAST FROM THE FOUR CORNERS REGION...WITH THE RIDGE AXIS AND DRY AIR ALOFT BECOMING PINCHED OFF. SEVERAL DISTINCT INVERTED TROUGHS/SHORTWAVES CAN BE NOTED ON WV IMAGERY ACROSS THE GULF OF CALIFORNIA/BAJA PENINSULA RIDING NORTHWEST TOWARDS THE WRN PERIPHERY OF THE SOUTHWEST CONUS RIDGE AXIS. AN OVERNIGHT GULF SURGE HAD TRANSPORTED SHALLOW 70F+ DEWPOINTS THROUGHOUT SOUTHEAST CALIFORNIA AND LOWER COLORADO RIVER VALLEY...THOUGH MECHANICAL MIXING OF DRY AIR ALOFT HAS PARTIALLY AMELIORATED THE OPPRESSIVE CONDITIONS OVER THE WESTERN CWA FOR THE TIME BEING. HOWEVER...WOULD EXPECT THICKER SFC MOISTURE TO RESUME ITS NORTHWARD TREK TONIGHT. THE DEEPER MOISTURE GRADIENT ACROSS THE REGION IS QUITE STEEP...WITH 13Z/12Z YUMA AND TUCSON SOUNDING DATA DEPICTING A SIGNIFICANT DIFFERENCE IN THE H8-H7 MOISTURE PROFILE (ESSENTIALLY HALF THE WATER CONTENT AT KTWC IN THIS COMPARABLE LAYER). ALTHOUGH MOISTURE HAS BEEN CREEPING NORTH ACROSS THE INTERNATIONAL BORDER...EASTERLY FLOW OVER SOUTHEAST/CENTRAL ARIZONA HAS REINFORCED THE DRIER ATMOSPHERIC COLUMN WITH CONVECTIVE ELEMENTS STRUGGLING EVEN OVER THE PREFERRED HIGHER TERRAIN LOCATIONS. ON THE OTHER HAND...FLOW OVER SOUTHEAST CALIFORNIA/FAR WESTERN ARIZONA HAS BECOME MORE SOUTHERLY THROUGH THE MID/UPPER LEVELS AS INSTABILITY HAS GROWN SIGNIFICANTLY (ALBEIT IN A LARGELY CAPPED ENVIRONMENT). AS A RESULT...ISOLATED SHOWERS WERE RAPIDLY BLOSSOMING OVER LA PAZ COUNTY...AND GIVEN THE PRESENCE OF STRONGER DIFLUENCE APPROACHING FROM NWRN MEXICO...INCREASING INSTABILITY...AND MULTIPLE BOUNDARIES/FORCING MECHANISMS...WOULD EXPECT AT LEAST CONTINUED ISOLATED CONVECTIVE DEVELOPMENT INTO THE EVENING HOURS THROUGHOUT THE SOUTHEAST CALIFORNIA AND THE LOWER COLORADO RIVER VALLEY. FORECAST FOR THURSDAY AND FRIDAY BECOMES HIGHLY UNCERTAIN AS OPERATIONAL MODELS SEEMINGLY HAVE GROSSLY UNDERESTIMATED THE MOISTURE PROFILES AND TRAJECTORIES/FLUXES AIMED TOWARDS SOUTHERN CALIFORNIA. HIGHER RESOLUTION MODELS DO NOT APPEAR TO CORRECTLY IDENTIFY THE LOCATION OF SMALL PERTURBATION CURRENTLY SUPPORTING THUNDERSTORMS...EITHER SPURIOUSLY ERUPTING WIDESPREAD ORGANIZED CONVECTION OR HAVING A COMPLETE DEARTH OF SIMULATED REFLECTIVITY RETURNS. CONCEPTUALLY...WOULD EXPECT THURSDAY TO BE CHARACTERIZED AS A TRANSITIONAL DAY WITH DEEPER MOISTURE BEGINNING TO SURGE NORTHEAST...AWAITING BETTER ASCENT AND THERMODYNAMIC PROFILES. HAVE RAMPED UP POPS EVER SO SLIGHTLY FEELING MODELS ARE UNDERESTIMATING MOISTURE/UVV INTERACTION. EVEN SREF PRECIPITATION PROBABILITIES GROW SUBSTANTIALLY JUST OUTSIDE THE FORECAST AREA BOUNDARY...HINTING THAT OUTFLOWS WILL BECOME MORE PREVALENT AND POTENTIAL FOCUSING MECHANISMS INTO LOWER ELEVATION DESERT LOCATIONS. MODELS DO AGREE THAT INCREASING JET ENERGY AND SOUTHERLY FLOW THROUGHOUT THE ATMOSPHERIC COLUMN WILL ENVELOP MUCH OF THE FORECAST AREA BY FRIDAY...AND CONTINUE THROUGH SATURDAY AS HIGH PRESSURE CONTINUES TO SLIDE NORTHEASTWARD. WITH SEVERAL WAVES APPARENTLY READY TO PROPAGATE INTO THE RIGHT ENTRANCE REGION OF THE JET...CONVECTION MAY BECOME SOMEWHAT MORE NUMEROUS FRIDAY AFTERNOON AND EVENING...WITH SREF PROBABILITIES INCREASING ACROSS THE BOARD. THE EXTENT OF FORCING AND FAVORABLE FLOW BECOME A LARGE QUESTION MARK ON SATURDAY...NOT EVEN CONSIDERING THE POSSIBLE RAMIFICATIONS OF ERSTWHILE THUNDERSTORM ACTIVITY ON ATMOSPHERIC OVERTURNING AND CONTAMINATION. GFS/ECMWF HAVE COME INTO GOOD AGREEMENT THAT THE RIDGE WILL RETROGRADE BACK OVER THE DESERT SOUTHWEST...AND REMAIN THE PREDOMINANT WEATHER FEATURE INTO AT LEAST EARLY NEXT WEEK. HAVE KEPT THE TRENDS OF INCREASED FORECAST TEMPERATURES LATE IN THE WEEKEND THROUGH NEXT WEEK...AND FUTURE SHIFTS MAY NEED TO EXTEND THIS TREND TEMPORALLY LATER THROUGH THE FORECAST PERIOD. DRIER CONDITIONS WILL ALSO YIELD GENERALLY BELOW NORMAL RAIN CHANCES...WITH CONVECTION PRIMARILY CONFINED TO THE CLIMATOLOGICALLY FAVORED HIGHER TERRAIN AREAS. && .AVIATION... SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA...AND KSDL... FEW-SCT CLOUD DECKS AOA 12KFT AND LIGHT WINDS PERSISTING ACROSS THE AREA THROUGH THE EVENING INTO THURSDAY. THERE IS A SLIGHT CHANCE OF CONVECTIVE DEVELOPMENT OVER THE HIGHER TERRAIN WELL NORTH AND EAST OF THE TERMINALS THIS EVENING...BUT NOT EXPECTING ANY IMPACTS AT THE TERMINALS. SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH... THUNDERSTORMS THAT DEVELOPED OVER LA PAZ COUNTY TO THE EAST OF BLYTHE THIS AFTERNOON ARE NOW DISSIPATING...AND THEY ARE NOT EXPECTED TO AFFECT THE WEATHER AT KBLH. FEW-SCT CLOUD DECKS AOA 12KFT WITH LIGHT SOUTH-SOUTHEASTERLY WINDS THIS EVENING/OVERNIGHT INTO THURSDAY. ISOLATED THUNDERSTORM ARE POSSIBLE THROUGH THE TAF PERIOD...BUT CONFIDENCE IS TOO LOW TO INCLUDE IN TAFS...AT THIS TIME. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... SATURDAY THROUGH WEDNESDAY... MOISTURE LEVELS REMAIN ELEVATED ACROSS THE REGION THROUGH THE WEEKEND...AND WILL GRADUALLY TREND DOWN INTO THE MIDDLE OF NEXT WEEK. THIS WILL KEEP A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS IN THE FORECAST THROUGH WEDNESDAY...THE BEST CHANCES WILL BE MAINLY CONFINED EAST OF THE LOWER COLORADO RIVER VALLEY AND THE HIGHER TERRAIN AREAS OF SOUTH-CENTRAL ARIZONA. WINDS WILL BE PREDOMINATELY SOUTH-SOUTHWESTERLY AND LOCALLY GUSTY ALONG THE LOWER COLORADO RIVER VALLEY THIS WEEKEND...BECOMING LIGHT WEST-SOUTHWEST AS CONDITIONS SLOWLY DRY OUT AND TEMPERATURES WARM UP BY MIDWEEK. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX DISCUSSION...HIRSCH/MO AVIATION...PERCHA/MEYERS FIRE WEATHER...MEYERS
Hazardous weather outlook, Aug 29, 5:38 AM MST, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 538 AM MST WED AUG 29 2012 AZZ020>028-CAZ030>033-301245- LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS- SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 538 AM MST WED AUG 29 2012 /538 AM PDT WED AUG 29 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND THIS EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN...WIND GUSTS UP TO 45 MPH AND OCCASIONAL LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL REMAIN A THREAT THROUGH NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
In the hours before
Special weather statement, Aug 29, 3:42 PM MST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 342 PM MST WED AUG 29 2012 AZZ020-021-292330- LA PAZ AZ- 342 PM MST WED AUG 29 2012 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA UNTIL 430 PM MST AT 334 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 11 MILES WEST OF BOUSE...MOVING NORTHWEST AT 10 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS WILL MAINLY AFFECT PORTIONS OF HIGHWAY 95 AND HIGHWAY 72. MOTORISTS ARE ADVISED TO AVOID THE ADVISORY AREA AND BE PREPARED TO PULL OFF THE ROADWAY. IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3398 11435 3414 11417 3395 11401 3380 11419 TIME...MOT...LOC 2239Z 146DEG 10KT 3396 11419 AJ
Local storm report, Aug 29, 5:20 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
520 PM MST WED AUG 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG 13 ESE POSTON 33.87N 114.22W
08/29/2012 LA PAZ AZ LAW ENFORCEMENT
POWER POLLS DOWN BETWEEN MIKE POSTS 127 AND 129 ON U.S.
HIGHWAY 95.
&&
EVENT NUMBER PSR1200295
MBThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 6:10 PM MST | Special Weather Statement | PSR | Yuma | 50 min |
| Aug 29, 7:04 PM MST | Special Weather Statement | PSR | 41 min | |
| Aug 29, 7:59 PM MST | Special Weather Statement | PSR | 46 min | |
| Aug 29, 8:54 PM MST | Special Weather Statement | PSR | 36 min | |
| Aug 30, 6:24 AM MST | Areal Flood Advisory | PSR | Yuma | 111 min |
| Aug 30, 8:55 AM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Aug 30, 1:38 PM MST | Areal Flood Advisory | PSR | Gila | 3 hr |
| Aug 30, 3:22 PM MST | Special Weather Statement | PSR | 38 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.